Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 175, NWS North Platte, NE

June 17, 2008Cherry County, Grant County, Hooker County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2008, 8:30 PM MDT for Cherry County, Grant County, Hooker County, Nebraska. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2008, 8:30 PM MDT (02:30 UTC)
Expired
Jun 17, 2008, 9:30 PM MDT
In force
60 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Grant County, NE, Hooker County, NE

The radar

The North Platte radar (KLNX), 51 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:10 PM MDTHAIL 0.8817 Ssw Mullen, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:50 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1304 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180230
SVRLBF
NEC031-075-091-180330-
/O.NEW.KLBF.SV.W.0175.080618T0230Z-080618T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
830 PM MDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  GRANT COUNTY IN WEST CENTRAL NEBRASKA...
  HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF MULLEN...

* UNTIL 930 PM MDT/1030 PM CDT/

* AT 926 PM CDT/826 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 8 MILES EAST OF
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA TO 10 MILES
  NORTHEAST OF CARR LAKE TO ASHBY...OR ALONG A LINE EXTENDING FROM 13
  MILES SOUTHWEST OF VALENTINE TO 15 MILES WEST OF MULLEN TO 38 MILES
  NORTH OF ARTHUR...AND MOVING SOUTH AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER AND ASHBY BY 835 PM MDT...
  HIGHWAY 97 CROSSING BIG CREEK AND HYANNIS BY 840 PM MDT...
  CARR LAKE BY 845 PM MDT...
  PRATT LAKE AND SWEDE LAKE BY 855 PM MDT...
  SPRING VALLEY LAKE BY 900 PM MDT...
  EAST CODY LAKE BY 910 PM MDT...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS WARNING REPLACES THE PREVIOUS WARNING ISSUED FOR SOUTHWEST 
CHERRY COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
TUESDAY EVENING/MIDNIGHT CDT WEDNESDAY MORNING/ FOR WESTERN NEBRASKA.

LAT...LON 4228 10063 4208 10071 4208 10084 4174 10085
      4173 10199 4234 10200 4228 10141 4294 10088
TIME...MOT...LOC 0230Z 354DEG 26KT 4276 10077 4206 10133
          4206 10195

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:03 PM MDT, 6 hours 27 minutes earlier.

Area forecast discussion, Jun 17, 2:03 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUN 17 2008

.SYNOPSIS...
H5 RIDGE OVER WESTERN CONUS WITH TROUGH OVER EASTERN CONUS.
MOISTURE POOLING OVER SOUTHWEST INTO NORTWEST NEBRASKA AS SEN IN
VISIBLE SATELLITE. ISOLATED CONVECTION FIRING ALONG BLACKHILLS AND
SOUTH CENTRAL SOUTH DAKOTA.

&&

.DISCUSSION...

IN THE NEAR TERM MODELS HAVING TROUBLE WITH TIMING OF WAVES MOVING
AROUND AND THROUGH THE H5 RIDGE TO THE WEST. MOISTURE RIDGE OVER
SOUTHWEST NEBRASKA HAS POTENTIAL FOR WEATHER TONIGHT. HAVE USED A
BLEND FOR THE FORECAST. CONFIDENCE IS LOW WHERE CONVECTION MAY
FIRE. CAP REMAINS STRONG THIS AFTERNOON OVER FORECAST AREA. WEAK
LLJ CAPES AROUND 2000 TO 2500 MODERATE INSTABILITY BUT NO GOOD
FOCUS. STRONGER WAVE MOVING THROUGH THE NORTHERN PLAINS ON
WEDNESDAY WITH BETTER FORCING HAVE LEFT CHANCE POPS GOING INTO
WEDNESDAY NIGHT AND THEN BEGAN TRIMMING THEM BACK. TEMPERATURES IN
THE 80S LOWS IN THE 50S.

EXTENDED...FRIDAY NIGHT THRU TUESDAY
MODELS SEEM TO BE IN DECENT AGREEMENT IN BUILDING THE UPPER RIDGE
ACROSS THE DESERT SOUTHWEST DURING THE WEEKEND...AND THEN NOSING THE
RIDGE INTO THE CENTRAL PLAINS EARLY NEXT WEEK. UPPER LEVEL DISTURBANCES
WILL CONTINUE TO TRANSLATE FROM NORTHWEST TO SOUTHEAST ACROSS OUR
AREA...AND THIS WILL KEEP THE CHANCE FOR AFTERNOON AND OVERNIGHT
CONVECTION GOING THROUGH THE WEEKEND. BOTH THE ECMWF AND GFS SHOW
THE UPPER LEVEL RIDGE BUILDING INTO OUR AREA MONDAY AND TUESDAY...SO
HAVE OPTED TO LEAVE THOSE DAYS DRY FOR NOW...AS TEMPERATURES ALOFT
MAY WARM HELPING TO SUPPRESS CONVECTION.

TEMPERATURES WILL GRADUALLY BE WARMING THROUGH THE PERIOD...WITH
HIGHS AOA 90 DEGREES...ESPECIALLY IN THE SOUTHWEST ZONES BY SUNDAY. DEW
POINTS IN THE UPPER 50S TO MID 60S WILL HELP KEEP TEMPERATURES UP AT
NIGHT...WITH LOWS IN THE 60S BECOMING COMMON BY SUNDAY...AND THEN
LASTING FOR THE REST OF THE EXTENDED PERIOD.
&&

.AVIATION...

MOISTURE FEED NORTH ACROSS WESTERN NEBRASKA LEADING TO AREAS OF MVFR
CONDITIONS WEST OF HIGHWAY 83 TO THE EASTERN NEBRASKA PANHANDLE. THE
POTENTIAL FOR MVFR CONDITIONS WILL IMPACT TERMINALS KLBF AND KVTN
THROUGH 18/00Z. ANOTHER ROUND OF CONVECTION IS EXPECTED THIS EVENING
AND OVERNIGHT THAT WILL LIKELY INFLUENCE THE KVTN TERMINAL FROM 00Z
TO 04Z THIS EVENING THEN TOWARD DAYBREAK AS RIDGE RUNNERS MOVE
SOUTHEAST. OVERNIGHT BOUNDARY LAYER MOISTURE INCREASES ACROSS THE
WEST WITH MVFR TO LIFR CONDITIONS GENERALLY WEST OF KLBF AND KVTN
TERMINALS THROUGH 15Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KECK/POWER
Hazardous weather outlook, Jun 17, 2:04 PM MDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT TUE JUN 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-182015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 PM CDT TUE JUN 17 2008 /204 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE GREATEST
RISK IS WEST OF A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY TO
MASON CITY IN CUSTER COUNTRY. ADDITIONAL ISOLATED TO SCATTERED
THUNDERSTORMS FURTHER EAST IS POSSIBLE AS DISTURBANCES MOVES
THROUGH THE UPPER RIDGE AND ENCOUNTER DEEPENING MOISTURE IN AN
UNSTABLE ENVIRONMENT. THE PRIMARY THREAT IS LARGE HAIL WITH THE
POTENTIAL FOR THUNDERSTORMS TO EVOLVE INTO CLUSTERS THAT COULD
PRODUCE HEAVY RAINFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE UPPER RIDGE WILL BUILD SLOWLY EAST WITH AN ACTIVE WEATHER
PATTERN EACH DAY THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THROUGH THURSDAY WILL BE MAINLY WEST OF A LINE FROM
VALENTINE TO NORTH PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST
UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 17, 7:36 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
836 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             BARTLETT                41.88N 98.55W
06/17/2008  M1.75 INCH       WHEELER            NE   EMERGENCY MNGR

&&

CARMEL
Local storm report, Jun 17, 7:40 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
840 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             GORDON                  42.81N 102.20W
06/17/2008  M1.75 INCH       SHERIDAN           NE   FIRE DEPT/RESCUE

            QUARTER TO GOLF BALL SIZED HAIL WAS REPORTED.

&&

CARMEL
Local storm report, Jun 17, 7:43 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
843 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             1 E GROSS               42.95N 98.55W
06/17/2008  M1.75 INCH       BOYD               NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Jun 17, 7:56 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
856 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       AINSWORTH               42.55N 99.86W
06/17/2008  M1.40 INCH       BROWN              NE   CO-OP OBSERVER

&&

CARMEL
Local storm report, Jun 17, 8:12 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
912 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             9 N AINSWORTH           42.68N 99.86W
06/17/2008  E1.75 INCH       BROWN              NE   LAW ENFORCEMENT

            HAIL OCCURRING 9 MILES NORTH AND 2 MILES EAST OF
            AINSWORTH.

&&

CARMEL
Local storm report, Jun 17, 8:25 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TORNADO          20 S AINSWORTH          42.26N 99.86W
06/17/2008                   BROWN              NE   LAW ENFORCEMENT

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 6:10 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler50 min
Jun 17, 6:14 PM MDTTornado WarningLBFCherry31 min
Jun 17, 6:15 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jun 17, 6:34 PM MDTTornado WarningLBFBrown41 min
Jun 17, 6:42 PM MDTTornado WarningLBFCherry33 min
Jun 17, 6:57 PM MDTSevere Thunderstorm WarningLBFWheeler33 min
Jun 17, 6:57 PM MDTSevere Thunderstorm WarningLBFCherry63 min
Jun 17, 6:59 PM MDTTornado WarningLBFGarfield, Holt46 min
Jun 17, 7:07 PM MDTTornado WarningLBFBrown38 min
Jun 17, 7:17 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan58 min
Jun 17, 7:30 PM MDTSevere Thunderstorm WarningLBFWheeler20 min
Jun 17, 7:41 PM MDTSevere Thunderstorm WarningLBFGarfield34 min
Jun 17, 7:43 PM MDTTornado WarningLBFBrown47 min
Jun 17, 7:44 PM MDTSevere Thunderstorm WarningLBFBoyd, Holt61 min
Jun 17, 7:59 PM MDTSevere Thunderstorm WarningLBFCherry61 min
Jun 17, 8:06 PM MDTSevere Thunderstorm WarningLBFBrown, Rock39 min
Jun 17, 8:12 PM MDTSevere Thunderstorm WarningLBFCherry, Garden, Grant, Sheridan63 min
Jun 17, 8:16 PM MDTSevere Thunderstorm WarningLBFHolt59 min
Jun 17, 8:21 PM MDTSevere Thunderstorm WarningLBFLoup, Rock39 min
Jun 17, 8:26 PM MDTTornado WarningLBFBlaine, Brown49 min
Jun 17, 8:55 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry36 min
Jun 17, 8:55 PM MDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup33 min
Jun 17, 9:00 PM MDTSevere Thunderstorm WarningLBFArthur, Garden60 min
Jun 17, 9:13 PM MDTSevere Thunderstorm WarningLBFArthur, Cherry, Grant, Hooker, Logan, McPherson and 1 more62 min
Jun 17, 9:30 PM MDTSevere Thunderstorm WarningLBFKeith45 min
Jun 17, 9:43 PM MDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan62 min
Jun 17, 10:11 PM MDTSevere Thunderstorm WarningLBFKeith, Lincoln, Perkins34 min
Jun 17, 10:37 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln53 min
Jun 17, 10:41 PM MDTSevere Thunderstorm WarningLBFLincoln38 min
Jun 18, 2:21 PM MDTSevere Thunderstorm WarningLBFHayes, Keith, Lincoln, Perkins54 min
Jun 18, 3:09 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln66 min
Jun 18, 3:23 PM MDTTornado WarningLBFFrontier, Hayes37 min
Jun 18, 5:09 PM MDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup33 min
Jun 18, 5:51 PM MDTSevere Thunderstorm WarningLBFCuster24 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.